×

Some developments in the theory of shape constrained inference. (English) Zbl 1407.62108

Summary: Shape constraints enter in many statistical models. Sometimes these constraints emerge naturally from the origin of the data. In other situations, they are used to replace parametric models by more versatile models retaining qualitative shape properties of the parametric model. In this paper, we sketch a part of the history of shape constrained statistical inference in a nutshell, using landmark results obtained in this area. For this, we mainly use the prototypical problems of estimating a decreasing probability density on \([0,\infty)\) and the estimation of a distribution function based on current status data as illustrations.

MSC:

62G05 Nonparametric estimation
62N01 Censored data models
PDF BibTeX XML Cite
Full Text: DOI Euclid

References:

[1] Ayer, M., Brunk, H. D., Ewing, G. M., Reid, W. T. and Silverman, E. (1955). An empirical distribution function for sampling with incomplete information. Ann. Math. Stat.26 641–647. · Zbl 0066.38502
[2] Azadbakhsh, M., Jankowski, H. and Gao, X. (2014). Computing confidence intervals for log-concave densities. Comput. Statist. Data Anal.75 248–264. · Zbl 06983959
[3] Balabdaoui, F. and Durot, C. (2015). Marshall lemma in discrete convex estimation. Statist. Probab. Lett.99 143–148. · Zbl 1331.62252
[4] Balabdaoui, F. and Pitman, J. (2011). The distribution of the maximal difference between a Brownian bridge and its concave majorant. Bernoulli17 466–483. · Zbl 1284.60151
[5] Balabdaoui, F., Rufibach, K. and Wellner, J. A. (2009). Limit distribution theory for maximum likelihood estimation of a log-concave density. Ann. Statist.37 1299–1331. · Zbl 1160.62008
[6] Balabdaoui, F., Jankowski, H., Rufibach, K. and Pavlides, M. (2013). Asymptotics of the discrete log-concave maximum likelihood estimator and related applications. J. R. Stat. Soc. Ser. B. Stat. Methodol.75 769–790.
[7] Banerjee, M. and Wellner, J. A. (2001). Likelihood ratio tests for monotone functions. Ann. Statist.29 1699–1731. · Zbl 1043.62037
[8] Barlow, R. E., Bartholomew, D. J., Bremner, J. M. and Brunk, H. D. (1972). Statistical Inference Under Order Restrictions. The Theory and Application of Isotonic Regression. Wiley Series in Probability and Mathematical Statistics. Wiley, London. · Zbl 0246.62038
[9] Birgé, L. (1999). Interval censoring: A nonasymptotic point of view. Math. Methods Statist.8 285–298. · Zbl 1033.62033
[10] Böhning, D. (1986). A vertex-exchange-method in \(D\)-optimal design theory. Metrika33 337–347.
[11] Carolan, C. and Dykstra, R. (2001). Marginal densities of the least concave majorant of Brownian motion. Ann. Statist.29 1732–1750. · Zbl 1044.60072
[12] Cator, E. (2011). Adaptivity and optimality of the monotone least-squares estimator. Bernoulli17 714–735. · Zbl 1345.62066
[13] Chernoff, H. (1964). Estimation of the mode. Ann. Inst. Statist. Math.16 31–41. · Zbl 0212.21802
[14] Çinlar, E. (1992). Sunset over Brownistan. Stochastic Process. Appl.40 45–53. · Zbl 0757.60073
[15] Cosslett, S. R. (2007). Efficient estimation of semiparametric models by smoothed maximum likelihood. Internat. Econom. Rev.48 1245–1272.
[16] Cule, M. and Samworth, R. (2010). Theoretical properties of the log-concave maximum likelihood estimator of a multidimensional density. Electron. J. Stat.4 254–270. · Zbl 1329.62183
[17] Cule, M., Samworth, R. and Stewart, M. (2010). Maximum likelihood estimation of a multi-dimensional log-concave density. J. R. Stat. Soc. Ser. B. Stat. Methodol.72 545–607. · Zbl 1329.62183
[18] Daniels, H. E. and Skyrme, T. H. R. (1985). The maximum of a random walk whose mean path has a maximum. Adv. in Appl. Probab.17 85–99. · Zbl 0552.60067
[19] Dempster, A. P., Laird, N. M. and Rubin, D. B. (1977). Maximum likelihood from incomplete data via the EM algorithm. J. Roy. Statist. Soc. Ser. B39 1–38. · Zbl 0364.62022
[20] Dümbgen, L. and Rufibach, K. (2011). logcondens: Computations related to univariate log-concave density estimation. J. Stat. Softw.39 1–28.
[21] Dümbgen, L., Rufibach, K. and Wellner, J. A. (2007). Marshall’s lemma for convex density estimation. In Asymptotics: Particles, Processes and Inverse Problems. Institute of Mathematical Statistics Lecture Notes—Monograph Series55 101–107. IMS, Beachwood, OH. · Zbl 1176.62029
[22] Grenander, U. (1956). On the theory of mortality measurement. II. Skand. Aktuarietidskr.39 125–153 (1957). · Zbl 0077.33715
[23] Groeneboom, P. (1983). The concave majorant of Brownian motion. Ann. Probab.11 1016–1027. · Zbl 0523.60079
[24] Groeneboom, P. (1984). Brownian motion with a parabolic drift and Airy functions. CWI Technical Report, Dept. Mathematical Statistics-R 8413, CWI. Available at http://oai.cwi.nl/oai/asset/6435/6435A.pdf.
[25] Groeneboom, P. (1985). Estimating a monotone density. In Proceedings of the Berkeley Conference in Honor of Jerzy Neyman and Jack Kiefer, Vol. II (Berkeley, Calif., 1983). Wadsworth Statist./Probab. Ser. 539–555. Wadsworth, Belmont, CA. · Zbl 1373.62144
[26] Groeneboom, P. (1991). Nonparametric maximum likelihood estimators for interval censoring and deconvolution. Technical Report 378, Dept. Statistics, Stanford Univ. Available at https://statistics.stanford.edu/research/nonparametric-maximum-likelihood-estimators-interval-censoring-and-deconvolution.
[27] Groeneboom, P. (1996). Lectures on inverse problems. In Lectures on Probability Theory and Statistics (Saint-Flour, 1994). Lecture Notes in Math.1648 67–164. Springer, Berlin. · Zbl 0907.62042
[28] Groeneboom, P. (2010). The maximum of Brownian motion minus a parabola. Electron. J. Probab.15 1930–1937. · Zbl 1226.60110
[29] Groeneboom, P. (2011). Vertices of the least concave majorant of Brownian motion with parabolic drift. Electron. J. Probab.16 2234–2258. · Zbl 1246.60106
[30] Groeneboom, P. (2013). Nonparametric (smoothed) likelihood and integral equations. J. Statist. Plann. Inference143 2039–2065. · Zbl 1278.62047
[31] Groeneboom, P. (2015). Rcpp scripts and C\(+\)\(+\) code. Available at https://github.com/pietg/book.
[32] Groeneboom, P. and Hendrickx, K. (2017a) curstatCI. R package, 2017a. Available at https://cran.r-project.org/web/packages/curstatCI/index.html. Version 0.1.1.
[33] Groeneboom, P. and Hendrickx, K. (2017b). The nonparametric bootstrap for the current status model. Electron. J. Stat.11 3446–3484. · Zbl 1373.62178
[34] Groeneboom, P. and Hendrickx, K. (2018a). Confidence intervals for the current status model. Scand. J. Stat.45 135–163. · Zbl 1393.62020
[35] Groeneboom, P. and Hendrickx, K. (2018b). Current status linear regression. Ann. Statist.46 1415–1444. · Zbl 1403.62046
[36] Groeneboom, P., Hooghiemstra, G. and Lopuhaä, H. P. (1999). Asymptotic normality of the \(L_{1}\) error of the Grenander estimator. Ann. Statist.27 1316–1347. · Zbl 1105.62342
[37] Groeneboom, P. and Jongbloed, G. (2014). Nonparametric Estimation Under Shape Constraints: Estimators, Algorithms and Asymptotics. Cambridge Series in Statistical and Probabilistic Mathematics38. Cambridge Univ. Press, New York. · Zbl 1338.62008
[38] Groeneboom, P. and Jongbloed, G. (2015). Nonparametric confidence intervals for monotone functions. Ann. Statist.43 2019–2054. · Zbl 1323.62040
[39] Groeneboom, P., Jongbloed, G. and Wellner, J. A. (2001a). Estimation of a convex function: Characterizations and asymptotic theory. Ann. Statist.29 1653–1698. · Zbl 1043.62027
[40] Groeneboom, P., Jongbloed, G. and Wellner, J. A. (2001b). A canonical process for estimation of convex functions: The “invelope” of integrated Brownian motion \(+t^{4}\). Ann. Statist.29 1620–1652. · Zbl 1043.62026
[41] Groeneboom, P., Jongbloed, G. and Witte, B. I. (2010). Maximum smoothed likelihood estimation and smoothed maximum likelihood estimation in the current status model. Ann. Statist.38 352–387. · Zbl 1181.62157
[42] Groeneboom, P. and Ketelaars, T. (2011). Estimators for the interval censoring problem. Electron. J. Stat.5 1797–1845. · Zbl 1271.62098
[43] Groeneboom, P., Lalley, S. and Temme, N. (2015). Chernoff’s distribution and differential equations of parabolic and Airy type. J. Math. Anal. Appl.423 1804–1824. · Zbl 1382.60106
[44] Groeneboom, P., Maathuis, M. H. and Wellner, J. A. (2008a). Current status data with competing risks: Consistency and rates of convergence of the MLE. Ann. Statist.36 1031–1063. · Zbl 1360.62123
[45] Groeneboom, P., Maathuis, M. H. and Wellner, J. A. (2008b). Current status data with competing risks: Limiting distribution of the MLE. Ann. Statist.36 1064–1089. · Zbl 1216.62047
[46] Groeneboom, P. and Pyke, R. (1983). Asymptotic normality of statistics based on the convex minorants of empirical distribution functions. Ann. Probab.11 328–345. · Zbl 0521.62016
[47] Groeneboom, P. and Temme, N. M. (2011). The tail of the maximum of Brownian motion minus a parabola. Electron. Commun. Probab.16 458–466. · Zbl 1244.60052
[48] Groeneboom, P. and Wellner, J. A. (1992). Information Bounds and Nonparametric Maximum Likelihood Estimation. DMV Seminar19. Birkhäuser, Basel. · Zbl 0757.62017
[49] Groeneboom, P. and Wellner, J. A. (2001). Computing Chernoff’s distribution. J. Comput. Graph. Statist.10 388–400.
[50] Janson, S. (2013). Moments of the location of the maximum of Brownian motion with parabolic drift. Electron. Commun. Probab.18 no. 15, 8. · Zbl 1306.60114
[51] Janson, S., Louchard, G. and Martin-Löf, A. (2010). The maximum of Brownian motion with parabolic drift. Electron. J. Probab.15 1893–1929. · Zbl 1226.60111
[52] Jongbloed, G. (1998). The iterative convex minorant algorithm for nonparametric estimation. J. Comput. Graph. Statist.7 310–321.
[53] Jongbloed, G. (2001). Sieved maximum likelihood estimation in Wicksell’s problem and related deconvolution problems. Scand. J. Stat.28 161–183. · Zbl 0965.62028
[54] Keiding, N., Hansen, O. K. H., Sørensen, D. N. and Slama, R. (2012). The current duration approach to estimating time to pregnancy. Scand. J. Stat.39 185–204. · Zbl 1246.62211
[55] Kiefer, J. and Wolfowitz, J. (1976). Asymptotically minimax estimation of concave and convex distribution functions. Z. Wahrsch. Verw. Gebiete34 73–85. · Zbl 0354.62035
[56] Kim, A. K. H. and Samworth, R. J. (2016). Global rates of convergence in log-concave density estimation. Ann. Statist.44 2756–2779. · Zbl 1360.62157
[57] Klein, R. W. and Spady, R. H. (1993). An efficient semiparametric estimator for binary response models. Econometrica61 387–421. · Zbl 0783.62100
[58] Kosorok, M. R. (2008). Bootstrapping in Grenander estimator. In Beyond Parametrics in Interdisciplinary Research: Festschrift in Honor of Professor Pranab K. Sen. Inst. Math. Stat. (IMS) Collect.1 282–292. IMS, Beachwood, OH.
[59] Kuchibhotla, A. K., Patra, R. K. and Sen, B. (2017). Score estimation in the convex single index models. Submitted. Available at https://arxiv.org/abs/1708.00145.
[60] Li, G. and Zhang, C.-H. (1998). Linear regression with interval censored data. Ann. Statist.26 1306–1327. · Zbl 0934.62036
[61] Marshall, A. W. (1969). Discussion on Barlow and van Zwet’s paper. In Nonparametric Techniques in Statistical Inference. Proceedings of the First International Symposium on Nonparametric Techniques Held at Indiana Univ. 174–176.
[62] Murphy, S. A., van der Vaart, A. W. and Wellner, J. A. (1999). Current status regression. Math. Methods Statist.8 407–425. · Zbl 1033.62021
[63] Peto, R. (1973). Experimental survival curves for interval-censored data. J. R. Stat. Soc. Ser. C. Appl. Stat.22 86–91.
[64] Pimentel, L. P. R. (2014). On the location of the maximum of a continuous stochastic process. J. Appl. Probab.51 152–161. · Zbl 1305.60029
[65] Pitman, J. W. (1983). Remarks on the convex minorant of Brownian motion. In Seminar on Stochastic Processes, 1982 (Evanston, Ill., 1982). Progr. Probab. Statist.5 219–227. Birkhäuser, Boston, MA.
[66] Pitman, J. and Ross, N. (2012). The greatest convex minorant of Brownian motion, meander, and bridge. Probab. Theory Related Fields153 771–807. · Zbl 1255.60143
[67] Pitman, J. and Uribe Bravo, G. (2012). The convex minorant of a Lévy process. Ann. Probab.40 1636–1674. · Zbl 1248.60053
[68] Prakasa Rao, B. L. S. (1969). Estkmation of a unimodal density. Sankhyā Ser. A31 23–36. · Zbl 0181.45901
[69] Robertson, T., Wright, F. T. and Dykstra, R. L. (1988). Order Restricted Statistical Inference. Wiley Series in Probability and Mathematical Statistics: Probability and Mathematical Statistics. Wiley, Chichester. · Zbl 0645.62028
[70] Sen, B., Banerjee, M. and Woodroofe, M. (2010). Inconsistency of bootstrap: The Grenander estimator. Ann. Statist.38 1953–1977. · Zbl 1202.62057
[71] Sen, B. and Xu, G. (2015). Model based bootstrap methods for interval censored data. Comput. Statist. Data Anal.81 121–129. · Zbl 06984100
[72] Slama, R., Hansen, O. K. H., Ducot, B., Bohet, A., Sorensen, D., Allemand, L., Eijkemans, M. J., Rosetta, L., Thalabard, J. C., Keiding, N. et al. (2012). Estimation of the frequency of involuntary infertility on a nation-wide basis. Hum. Reprod.27 1489–1498.
[73] van der Vaart, A. (1991). On differentiable functionals. Ann. Statist.19 178–204. · Zbl 0732.62035
[74] van der Vaart, A. W. and Wellner, J. A. (1996). Weak Convergence and Empirical Processes. Springer Series in Statistics. Springer, New York. · Zbl 0862.60002
[75] van Eeden, C. (1956). Maximum likelihood estimation of ordered probabilities. Nederl. Akad. Wetensch. Proc. Ser. A18 444–455. · Zbl 0086.12802
[76] Vardi, Y. (1982). Nonparametric estimation in the presence of length bias. Ann. Statist.10 616–620. · Zbl 0491.62034
[77] Vardi, Y. (1989). Multiplicative censoring, renewal processes, deconvolution and decreasing density: Nonparametric estimation. Biometrika76 751–761. · Zbl 0678.62051
[78] Walther, G. (2001). Multiscale maximum likelihood analysis of a semiparametric model, with applications. Ann. Statist.29 1297–1319. · Zbl 1043.62043
[79] Watson, G. S. (1971). Estimating functionals of particle size distributions. Biometrika58 483–490. · Zbl 0228.62026
[80] Wellner, J. A. and Zhan, Y. (1997). A hybrid algorithm for computation of the nonparametric maximum likelihood estimator from censored data. J. Amer. Statist. Assoc.92 945–959. · Zbl 0889.62026
[81] Wright, S. · Zbl 0863.65031
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.